Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 34, NWS Miami, FL

May 15, 2006Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 15, 2006, 9:39 PM EDT for Palm Beach County, Florida. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2006, 9:39 PM EDT (01:39 UTC)
Expired
May 15, 2006, 9:59 PM EDT
In force
20 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 110 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 1.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2006-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2006-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 160139
SVRMFL
FLC099-160230-
/O.NEW.KMFL.SV.W.0034.060516T0139Z-060516T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
939 PM EDT MON MAY 15 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 1030 PM EDT

* AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHWEST OF WELLINGTON...OR 19 MILES SOUTHEAST OF BELLE
  GLADE...AND MOVING NORTHEAST AT 20 MPH.

* THE STORM WILL AFFECT...
  WELLINGTON
  ROYAL PALM BEACH
  BOYNTON BEACH
  GREENACRES CITY
  LAKE WORTH


LAT...LON 2657 8055 2640 8047 2659 7988 2683 8000

$$
2 follow-up statements
000
WWUS52 KMFL 160149
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
949 PM EDT MON MAY 15 2006

FLC099-160230-
/O.CON.KMFL.SV.W.0034.000000T0000Z-060516T0230Z/
PALM BEACH FL-
949 PM EDT MON MAY 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR EAST CENTRAL PALM BEACH COUNTY...

AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF WELLINGTON...OR ABOUT 17
MILES WEST OF BOYNTON BEACH...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROYAL
PALM BEACH...FLORIDA GARDENS...GREENACRES CITY...SOUTH PALM BEACH...
PORT OF PALM BEACH...WEST PALM BEACH...RIVIERA BEACH...PALM BEACH
SHORES...PALM BEACH...PALM SPRINGS...LANTANA...LAKE WORTH...HYPOLUXO
AND HAVERHILL.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

LAT...LON 2657 8055 2640 8047 2659 7988 2683 8000

$$
000
WWUS52 KMFL 160159
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
959 PM EDT MON MAY 15 2006

FLC099-160209-
/O.CAN.KMFL.SV.W.0034.000000T0000Z-060516T0230Z/
PALM BEACH FL-
959 PM EDT MON MAY 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PALM BEACH COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED AND IS NO LONGER A THREAT...THUS THE
WARNING HAS BEEN CANCELLED.

LAT...LON 2657 8055 2640 8047 2659 7988 2683 8000

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:52 PM EDT, 6 hours 47 minutes earlier.

Area forecast discussion, May 15, 2:52 PM EDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
252 PM EDT MON MAY 15 2006

.DISCUSSION...POTENT STORMS FIRED UP RAPIDLY OVER THE EAST COAST
METRO AREAS AS EXPECTED. HAIL UP TO QUARTER AND GOLF BALL SIZE
ALREADY REPORTED. ACTIVITY LIKELY TO PERSIST FOR A FEW MORE HOURS.
SOME REDEVELOPMENT TO THE WEST A GOOD POSSIBILITY. MOS GUIDANCE
CONTINUES VERY WET NEXT THREE PERIODS. FORECASTS WILL REFLECT THIS
WITH 60 TO 80 POPS MOST AREAS THROUGH TUESDAY NIGHT. GFS CONTINUES
TO PRODUCE SOME ODD FEATURES ACROSS THE AREA IN THE SHORTER
TERM...UNDOUBTEDLY DUE TO CONVECTIVE FEEDBACK. NAM PRODUCING
BETTER GUIDANCE. APPROACHING COLD FRONT SHOULD STALL ACROSS SOUTH
FLORIDA LATE TUESDAY INTO TUESDAY NIGHT THEN MOVE OFF THE FLORIDA
PENINSULA WEDNESDAY. RESPECTABLE UPPER DYNAMICS ACROSS SOUTH
FLORIDA TUESDAY MAY HELP PRODUCE A FEW STRONG STORMS...ONLY
PROBLEM BEING LACK OF INSTABILITY. WILL WATCH.
OTHERWISE...IMPULSES MOVING WEST TO EAST OVER THE STALLED FRONT
WILL KEEP RAIN COMING THROUGH EARLY WEDNESDAY. HIGH PRESSURE WILL
BUILD INTO THE AREA THE REMAINDER OF THE WEEK WITH ANOTHER SHOT OF
LATE SEASON COOLER AIR ON TAP.

&&

.MARINE...WINDS AND SEAS WILL REMAIN GENERALLY QUIET. NORTHERLY
FLOW INCREASING BEHIND THE COLD FRONT WEDNESDAY WILL PRODUCE SEAS
UP TO 6 FEET IN THE GULF STREAM. WINDS AND SEAS AHEAD OF THE FRONT
WILL OCCASIONALLY BE HIGHER NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...NO PROBLEMS FORESEEN THROUGH WEDNESDAY WITH
MOISTURE REMAINING HIGH. WILL SEE DRIER AIR THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  66  82  70  83 /  70  70  80  30
FORT LAUDERDALE  70  80  70  84 /  70  70  80  40
MIAMI            71  82  70  85 /  70  70  80  40
NAPLES           69  82  68  81 /  70  80  70  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 8:30 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
830 PM EDT MON MAY 15 2006

FLZ063-066>075-170030-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
825 PM EDT MON MAY 15 2006

...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: ABUNDANT TROPICAL MOISTURE AND A VERY UNSTABLE
AIRMASS WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH
THE NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL
LIGHTNING...GUSTY WINDS TO 30 MPH...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE SOUTH THROUGH SOUTH FLORIDA TUESDAY THROUGH
WEDNESDAY. STRONG UPPER LEVEL WINDS ASSOCIATED WITH A VIGOROUS
UPPER LEVEL TROUGH COUPLED WITH LOW LEVEL CONVERGENCE ALONG THE
FRONTAL BOUNDARY WILL PROVIDE AMPLE SUPPORT FOR NUMEROUS
THUNDERSTORMS ACROSS THE AREA. ALTHOUGH A FEW OF THESE STORMS
COULD BE STRONG WITH WIND GUSTS TO 50 MPH AND SMALL HAIL, THE
MAIN THREAT WILL BE THE POTENTIAL FOR VERY HEAVY RAIN AND LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Local storm report, May 15, 5:58 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
558 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 E CAROL CITY          25.94N 80.23W
05/15/2006  E1.00 INCH       MIAMI-DADE         FL   TRAINED SPOTTER

            ONE INCH HAIL REPORTED NEAR NW 7 AVE AND NW 186 ST

0510 PM     HAIL             MIAMI BEACH             25.81N 80.13W
05/15/2006  E2.00 INCH       MIAMI-DADE         FL   PUBLIC

            2 INCH HAIL REPORTED IN MIAMI BEACH. HAIL LASTED 10
            MINUTES.

&&

MOLLEDA
Special weather statement, May 15, 7:10 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
710 PM EDT MON MAY 15 2006

FLZ072-160015-
BROWARD METROPOLITAN-
INCLUDING THE CITY OF...FORT LAUDERDALE
710 PM EDT MON MAY 15 2006

...SCATTERED STRONG THUNDERSTORMS ACROSS EASTERN BROWARD COUNTY...

SCATTERED THUNDERSTORMS CONTINUE TO MOVE EAST ACROSS METROPOLITAN
BROWARD COUNTY. THESE STORMS ARE CAPABLE OF PRODUCING OCCASTIONAL
LIGHTNING ALONG WITH GUSTY WINDS TO 40 MPH AND SMALL HAIL. THE
STRONGEST STORM WILL AFFECT THE AREA FROM PEMBROKE PINES AND
COOPER CITY TO DAVIE AND HOLLYWOOD. MOST OF THE STORMS WILL BEGIN
TO DIMINISH AFTER 8 PM. HOWEVER...ADDITIONAL STORMS ARE EXPECTED
TO AFFECT SOUTH FLORIDA LATER TONIGHT INTO TUESDAY.

KOB
Special weather statement, May 15, 7:34 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
734 PM EDT MON MAY 15 2006

FLZ072-074-160130-
BROWARD METROPOLITAN-DADE METROPOLITAN-
INCLUDING THE CITIES OF...FORT LAUDERDALE...MIAMI
734 PM EDT MON MAY 15 2006

...SCATTERED STRONG THUNDERSTORMS ACROSS EASTERN BROWARD NORTHEAST
MIAMI-DADE COUNTIES...

SCATTERED THUNDERSTORMS CONTINUE TO MOVE EAST NORTHEAST ACROSS
METROPOLITAN BROWARD COUNTY AND THE NORTHERN SECTIONS OF MIAMI
DADE COUNTY. THESE STORMS ARE CAPABLE OF PRODUCING OCCASSIONAL
LIGHTNING ALONG WITH GUSTY WINDS TO 40 MPH AND SMALL HAIL. THE
STRONGEST STORMS WILL AFFECT THE AREA FROM JUST NORTHWEST OF MIAMI
LAKES TO PEMBROKE PINES AND FROM THE OAKLAND PARK AREA TO THE
MARGATE AREA. MOST OF THE STORMS WILL BEGIN TO DIMINISH BY 9 PM.
HOWEVER...ADDITIONAL STORMS ARE EXPECTED TO AFFECT SOUTH FLORIDA
LATER TONIGHT INTO TUESDAY.
Local storm report, May 15, 8:22 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
822 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     OPA-LOCKA               25.90N 80.26W
05/15/2006                   MIAMI-DADE         FL   NWS STORM SURVEY

            METAL ROOFING MATERIAL TORN OFF BUILDING AT 14970 NW 42
            AVE ON THE GROUNDS OF OPA-LOCKA AIRPORT...OPF. ROOFING
            MATERIAL WAS STREWN ACROSS ADJACENT PARKING LOT AND HIT
            SEVERAL PARKED VEHICLES. INSULATION FROM ROOF SCATTERED
            ACROSS PARKING LOT. DAMAGED DETERMINED TO BE CAUSED BY
            DOWNBURST OR STRAIGHT-LINE WINDS ESTIMATED AT 70-80 MPH.
            TIME ESTIMATED AND BASED ON OPF ASOS REPORT OF 61 MPH.

&&

MOLLEDA
Local storm report, May 15, 8:27 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
827 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 W SWEETWATER          25.76N 80.39W
05/15/2006  E1.75 INCH       MIAMI-DADE         FL   PUBLIC

            PING-PONG TO GOLF BALL SIZE HAIL OBSERVED WEST OF DOLPHIN

            MALL. OBSERVER REPORTED 4.11 INCHES OF RAIN IN 2.5 HOURS.

&&

MOLLEDA
Local storm report, May 15, 8:32 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
832 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       HIALEAH                 25.86N 80.29W
05/15/2006  M6.18 INCH       MIAMI-DADE         FL   TRAINED SPOTTER

            SPOTTER MEASURED 6.18 INCHES OF RAIN SINCE 230 PM.

0751 PM     HAIL             CAROL CITY              25.94N 80.26W
05/15/2006  E1.00 INCH       MIAMI-DADE         FL   PUBLIC

            PENNY TO QUARTER SIZE HAIL REPORTED NEAR MIAMI GARDENS
            DRIVE.

&&

MOLLEDA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:16 AM EDTSevere Thunderstorm WarningMFLPalm Beach34 min
May 16, 12:45 AM EDTSpecial Marine WarningMFL60 min
May 16, 2:28 AM EDTSpecial Marine WarningMFL47 min
May 16, 3:12 AM EDTSevere Thunderstorm WarningMFLBroward33 min
May 16, 3:23 AM EDTSevere Thunderstorm WarningMFLMiami-Dade, Monroe67 min
May 16, 3:39 AM EDTSpecial Marine WarningMFL66 min
May 16, 4:07 AM EDTSpecial Marine WarningMFL53 min
May 16, 5:03 AM EDTSpecial Marine WarningMFL57 min
May 16, 11:04 AM EDTSpecial Marine WarningMFL56 min
May 16, 12:16 PM EDTSevere Thunderstorm WarningMFLBroward35 min
May 16, 12:21 PM EDTFlood WatchMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more5 hr
May 16, 12:33 PM EDTSpecial Marine WarningMFL57 min
May 16, 12:33 PM EDTSpecial Marine WarningMFL57 min
May 16, 3:15 PM EDTSpecial Marine WarningMFL60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.